MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 BARE AXIUM 3D COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-9-30-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil failed to detach.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm in the basilar top with a max diameter of 10mm and a 4.2mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil was positioned well in the aneurysm, but would not detach.The instant detacher was used twice, another instant detacher was used twice, and no manual detachment method was used.The coil was replaced by another product to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the axium coil returned with implant coil still attached to the pushwire.In addition, two instant detachers were not returned.The axium pushwire was found bent from the proximal end.The actuator interface was securely attached to the coupler tube but found bent.There was no evidence of mechanical detachment using an instant detacher at this location.The pushwire was found broken proximal to the break indicator.The two segments were retained by the release wire.This is indicative that a manual detachment was attempted at this location.The break indicator was found intact.The axium pushwire was found bent from the proximal end.The coin was found still against the lumen stop.Blood was found under the outer jacket.The shield coil was found intact and the implant coil was found still attached and undamaged.A detachment was attempted by retracting the release wire; however, the coin was found stuck within the lumen stop.The outer jacket was removed, and the device was put into an ultrasonic cleaner to remove the blood.The release wire was retracted again, and the release wire broke at the distal end of the coin.The coin could not be measured due to the damage.The lumen stop was found damaged (ovalized).The implant coil could not be released.No other damages or abnormalities were observed.Based on the returned device analysis, the likely cause of the non-detachment is the coin found jammed within the lumen stop, leading to the release wire not retracting the coin out of the lumen stop and subsequently causing the implant coil to not detach.The coin jammed into the lumen stop likely caused the lumen stop to become damaged.As the instant detacher used in the event was not returned, any contribution of the instant detacher to the ¿non-detachment¿ could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BARE AXIUM 3D COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9869728
Report Number2029214-2020-00286
Device Sequence Number2878271
Product Code KRD
UDI-Device Identifier00836462010451
UDI-Public00836462010451
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2021
Device Model NumberQC-9-30-3D
Device Catalogue NumberQC-9-30-3D
Device Lot NumberA723117
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2020
Initial Date Received by Manufacturer 03/20/2020
Supplement Date Received by Manufacturer06/18/2020
Initial Report FDA Received Date03/23/2020
Supplement Report FDA Received Date06/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1